Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 6, 2017, 5:51 PM MDT for Carbon County, Wyoming. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2017, 5:51 PM MDT (23:51 UTC)
- Expired
- Jun 6, 2017, 6:45 PM MDT
- In force
- 54 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Carbon County, WY
The radar
The Cheyenne radar (KCYS), 158 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
164
WUUS55 KCYS 062351
SVRCYS
WYC007-070045-
/O.NEW.KCYS.SV.W.0020.170606T2351Z-170607T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
551 PM MDT TUE JUN 6 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Carbon County in south central Wyoming...
* Until 645 PM MDT
* At 550 PM MDT, a severe thunderstorm was located near Battle
Mountain, or 46 miles south of Casper, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Battle Mountain around 600 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4190 10610 4196 10655 4231 10640 4230 10609
TIME...MOT...LOC 2350Z 026DEG 14KT 4216 10625
HAIL...1.00IN
WIND...60MPH
$$
Rubin2 follow-up statements
554
WWUS55 KCYS 070015
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
615 PM MDT TUE JUN 6 2017
WYC007-070045-
/O.CON.KCYS.SV.W.0020.000000T0000Z-170607T0045Z/
Carbon WY-
615 PM MDT TUE JUN 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN CARBON COUNTY...
At 615 PM MDT, a severe thunderstorm was located near Battle
Mountain, or 50 miles south of Casper, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northeastern Carbon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4190 10610 4196 10655 4231 10640 4230 10609
TIME...MOT...LOC 0015Z 046DEG 9KT 4211 10631
HAIL...1.00IN
WIND...60MPH
$$
Rubin453
WWUS55 KCYS 070042
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
642 PM MDT TUE JUN 6 2017
WYC007-070052-
/O.EXP.KCYS.SV.W.0020.000000T0000Z-170607T0045Z/
Carbon WY-
642 PM MDT TUE JUN 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARBON COUNTY
WILL EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4190 10610 4196 10655 4231 10640 4230 10609
TIME...MOT...LOC 0042Z 026DEG 14KT 4202 10637
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:42 PM MDT, 9 minutes earlier.
Area forecast discussion, Jun 6, 5:42 PM MDT, 9 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 542 PM MDT Tue Jun 6 2017 .SHORT TERM...(This evening through Thursday Night) Issued at 330 PM MDT Tue Jun 6 2017 Showers and thunderstorms are developing this afternoon over the Snowy and Sierra Madre mountains and nearby lower elevations where lapse rates are favorable for convection. These storms are very slow moving and vigorous backbuilders at times due to moderate east- southeast surface flow and weak winds aloft, therefore will have to keep an eye on this area for hydro concerns. This is true for both potential flash flooding and future river flooding. In addition, can't rule out marginal severe size hail as well. Further east, GOES- 16 shows widespread cu along and east of the Laramie Range where lapse rates are marginal for deep convection. An apparent midlevel front moving overhead this afternoon could aide in t-storm development at the very least in the vicinity of the Laramie Range when combined with SBCAPES of 1000-1500 J/kg and easterly upslope flow. As is already occurring over the mountains, could see some hail (probably small in size), moderate to heavy rain, and gusty winds. For tonight, may see a stratus deck and pockets of fog in upslope areas due to southeasterly winds. Wednesday will be back to a warming trend after a cooler day today. Winds aloft will be stronger by about 15kts, with a more unstable environment in place, therefore can't rule out a few strong to severe storms developing over the mountains once again in the afternoon, especially along and just to the lee of the Laramie Range. Models show impressive instability and marginal shear values expand into the Nebraska Panhandle by the late afternoon/early evening. Therefore, expect to see some of the stronger activity to persist into the Panhandle as well. Once again, looking at moderate to heavy rain, marginally severe size hail, and gusty winds from this activity. Could see another round of stratus developing on Wednesday night. Thursday should see less coverage over storms due to ridging aloft and warming midlevel temps capping the atmosphere. Temperatures will warm up into the mid to upper 80s for much of the area. .LONG TERM...(Friday through Tuesday) Issued at 330 PM MDT Tue Jun 6 2017 Ridge of high pressure slides east into the plains Friday-Saturday turning mid/upper-level flow southwesterly as upstream area of low pressure moves into PacNW. This will effectively shunt best llvl moisture east into the plains leaving a relatively dry (30F sfc dew point) air mass in place across the region. As a result, expect dry conditions this weekend as limited moisture suppresses any organized convective activity. As the ridge shifts east, llvls dry and winds turn westerly, boosting temperatures to the warmest of the year Friday-Saturday. Highs will climb into the 80s to low 90s most places. A dry cold front passes Saturday night, cooling temps for Sunday. Sunday looks dry for the most part. Shower and Thunderstorm chances return Sunday night and early next week as the aforementioned upstream low pressure moves across Wyoming. Current precip chances will likely need to be increased early next week if model trends continue. Temperatures will turn seasonally cool Monday and Tuesday as conditions become more convectively unsettled. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 531 PM MDT Tue Jun 6 2017 Scattered thunderstorms will continue to develop this evening mainly over the Wyoming TAF sites. The steering flow is very weak causing various types of storm motions. However, some of these storms are producing some decent rotation in the low levels (0-1km) which is causing some hail and rotating wall clouds. However, the main threat will be brief heavy rainfall. The bulk of these storms should weaken after sunset. Another round of thunderstorms will be possible tomorrow afternoon mainly along and east of the Laramie Range. && .FIRE WEATHER... Issued at 330 PM MDT Tue Jun 6 2017 Fire weather concerns are expected to remain low for the rest of the week with fuels continuing in green-up. Scattered afternoon and evening showers and storms with wetting rains will continue the next few days before drying by the end of the week. Very dry and windy conditions are possible the end of this week mainly for southeast Wyoming. && .HYDROLOGY... Issued at 330 PM MDT Tue Jun 6 2017 High temperatures above 9000 feet will increase back into the 60s later this week while low temperatures are expected to stay above freezing. This will result in continued efficient snowmelt and rising creeks and main stem rivers. In addition, moderate to heavy rainfall from showers/thunderstorms today and Wednesday could increase snowmelt rate and general runoff into area creeks and rivers. The Upper North Platte River at Saratoga rose above Action Stage early today, and the Encampment River at Encampment may rise to action stage over the next couple of days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RJM LONG TERM...CAH AVIATION...REC FIRE WEATHER...RJM HYDROLOGY...RJM
Hazardous weather outlook, Jun 6, 3:40 AM MDT, 14 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 340 AM MDT Tue Jun 6 2017 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 070945- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 340 AM MDT Tue Jun 6 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms are expected over the area mainly this afternoon and evening along the I-80 Corridor. A few storms could become strong and produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances for mainly afternoon and evening thunderstorms will continue Wednesday with more isolated activity on Thursday. .Spotter information statement... Spotter activation will not be needed. WYZ103>106-109>117-070945- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 340 AM MDT Tue Jun 6 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered showers and thunderstorms should occur mainly this afternoon into this evening. No severe storms are expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances for afternoon and evening showers and thunderstorms will exist mainly Wednesday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 6, 2:33 PM MDT, 3 hours 18 minutes before
Special Weather Statement National Weather Service Cheyenne WY 233 PM MDT TUE JUN 6 2017 WYZ110-115-062115- North Snowy Range Foothills WY-Laramie Valley WY- 233 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 315 PM MDT... At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Bosler, or 24 miles northwest of Laramie. This storm was nearly stationary. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Albany County. LAT...LON 4162 10593 4163 10586 4154 10575 4151 10598 TIME...MOT...LOC 2032Z 349DEG 3KT 4158 10590 Rubin
Special weather statement, Jun 6, 4:05 PM MDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Cheyenne WY 405 PM MDT TUE JUN 6 2017 WYZ109-062245- Central Carbon County WY- 405 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 445 PM MDT... At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Sinclair, or 14 miles east of Rawlins. This storm was nearly stationary. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Carbon County. This includes Interstate 80 in Wyoming between mile markers 225 and 231. LAT...LON 4175 10689 4168 10695 4167 10709 4186 10696 TIME...MOT...LOC 2205Z 123DEG 3KT 4173 10695 Rubin
Local storm report, Jun 6, 5:08 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
508 PM MDT TUE JUN 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 3 WNW CHEYENNE 41.16N 104.85W
06/06/2017 E0.50 INCH LARAMIE WY PUBLIC
&&
BCHAPMANSpecial weather statement, Jun 6, 5:09 PM MDT, 42 minutes before
Special Weather Statement National Weather Service Cheyenne WY 509 PM MDT TUE JUN 6 2017 WYZ117-118-070000- Central Laramie County WY-South Laramie Range Foothills WY- 509 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 600 PM MDT... At 508 PM MDT, the public reported a strong thunderstorm over Frontier Park, or over Cheyenne, moving northeast at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Ranchettes around 515 PM MDT. North Cheyenne around 535 PM MDT. This includes Interstate 25 in Wyoming between mile markers 11 and 20. LAT...LON 4113 10481 4116 10488 4129 10484 4119 10463 TIME...MOT...LOC 2308Z 211DEG 6KT 4118 10482 Rubin
Local storm report, Jun 6, 5:17 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT TUE JUN 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL SHIRLEY BASIN 42.35N 106.21W
06/06/2017 M0.50 INCH CARBON WY TRAINED SPOTTER
REAVY RAIN AT TIMES.
&&
BCHAPMANSpecial weather statement, Jun 6, 5:41 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Cheyenne WY 541 PM MDT TUE JUN 6 2017 WYZ104-105-109-110-070030- Shirley Basin WY-North Snowy Range Foothills WY- Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY- 541 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON COUNTY UNTIL 630 PM MDT... At 540 PM MDT, Doppler radar was tracking a strong thunderstorm near Battle Mountain, or 45 miles south of Casper, moving southwest at 25 mph. Wind gusts of 50 to 55 mph and dime size hail will be possible with this storm. Locations impacted include... Battle Mountain. LAT...LON 4229 10626 4217 10609 4186 10637 4210 10666 TIME...MOT...LOC 2340Z 044DEG 21KT 4218 10626 Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 6:37 PM MDT | Special Weather Statement | CYS | Niobrara | 38 min |
| Jun 6, 2:28 PM MDT | Special Weather Statement | CYS | Albany | 47 min |
| Jun 6, 2:33 PM MDT | Special Weather Statement | CYS | Albany | 42 min |
| Jun 6, 2:38 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 67 min |
| Jun 6, 3:17 PM MDT | Areal Flood Advisory | CYS | Albany | 3 hr |
| Jun 6, 3:21 PM MDT | Flash Flood Warning | CYS | Albany | 3 hr |
| Jun 6, 4:05 PM MDT | Special Weather Statement | CYS | Carbon | 40 min |
| Jun 6, 4:31 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 59 min |
| Jun 6, 4:55 PM MDT | Areal Flood Advisory | CYS | Carbon | 3 hr |
| Jun 6, 4:59 PM MDT | Areal Flood Advisory | CYS | Carbon | 3 hr |
| Jun 6, 5:09 PM MDT | Special Weather Statement | CYS | Laramie | 51 min |
| Jun 6, 5:17 PM MDT | Areal Flood Advisory | CYS | Albany, Carbon | 3 hr |
| Jun 6, 5:41 PM MDT | Special Weather Statement | CYS | 49 min | |
| Jun 6, 5:45 PM MDT | Areal Flood Advisory | CYS | Laramie | 5 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.